Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 49, NWS Duluth, MN

July 1, 2002Koochiching County, Saint Louis County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 1, 2002, 7:56 PM CDT for Koochiching County, Saint Louis County, Minnesota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2002, 7:56 PM CDT (00:56 UTC)
Expired
Jul 1, 2002, 8:45 PM CDT
In force
49 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Koochiching County, MN, Saint Louis County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 0.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5259 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5259 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
4.4
Supercell composite
21.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WUUS53 KDLH 020056
SVRDLH
MNC071-137-020145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
756 PM CDT MON JUL 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KOOCHICHING COUNTY IN NORTH CENTRAL MINNESOTA
  NORTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA

* UNTIL 845 PM CDT

* AT 756 PM SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM 2 MILES
  WEST OF RAY...OR ABOUT 15 MILES SOUTHEAST OF INTERNATIONAL FALLS...
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KABETOGAMA AROUND 815 PM...

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

.END

&

LAT...LON 4871 9334 4803 9335 4802 9251 4870 9249
WJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:25 PM CDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 1, 3:25 PM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CDT MON JUL 1 2002

CURRENT FORECAST MAP HAS THE SFC LOW OVER THE NODAK BORDER.  WARM
FRONT HAS ALMOST MOVED NORTH OF THE AREA. INLAND DEWPOINTS SOUTH OF
OF THE CANADIAN BORDER ARE AROUND 70 DEG F.  H7 TEMPS ARE ARE STILL
IN THE 10C VICINITY BUT SOME TCU CAN BE SEEN ON VISIBLE SATELLITE
OVER THE ARROWHEAD (AREA OF H85 THET E CONVERGENCE).  INSTABILITY IS
STILL HIGH...SBCAPES JUST SOUTH OF THE WARM FRONT ARE STILL IN THE
4000 J/KG RANGE.  NEEDLESS TO SAY...IF ANYTHING CAN BREAK THE CAP
THEY WILL BE QUITE STRONG.

LOOK FOR THE LOW AND ASSOCIATED COLD FRONT TO ENTER THE WESTERN
ZONES BY 02Z.  BREAKING THE CAP WILL STILL BE THE PROBLEM THIS
EVENING.  LOOK FOR WIDELY SCATTERED STORMS TO FORM IN THE VICINITY
OF THE FRONT AS IT PASSES THROUGH TONIGHT...ALTHOUGH EXPECT MOST OF
THE STORMS TO POP NORTH OF THE CANADIAN BORDER WHERE THE BEST THET E
CONVERGENCE IS.  WENT WITH EVENING STORMS IN THE MINNESOTA
ZONES...AND A CHANCE STORMS ALL NIGHT FOR NW WISCONSIN.

BOTH ETA/AVN AGREE IN DRYING OUT THE AIR MASS BEHIND THE FRONT.
PRECIPITABLE WATER DROPS TO 0.8 INCHES FROM NEARLY 2 INCHES SEEN
TODAY.  SBCAPES DROP TO ZERO AS WELL.  LOOK FOR A SUNNY AND NOT AS
HUMID DAY.

FOR TUESDAY AFTERNOON/EVENING...ETA/AVN BOTH BRING IN SOME MID-LEVEL
MOISTURE WITH MARGINAL ELEVATED INSTABILITY FOR THE DLH SOUTHERN
COUNTIES.  THIS IS ASSOCIATED WITH A MID-LEVEL SHORT WAVE TROUGH
PASSING OVER SOUTHERN MINNESOTA. WILL NOT INTRODUCE CHANCE POPS AT
THIS TIME.  BELIEVE MOST CLOUDS AND PRECIP ACTIVITY WILL STAY SOUTH.

DRY WEATHER CONTINUES FOR WEDNESDAY.  EVEN THE CU ALGARITHMS COME UP
DRY FOR THIS DAY.  LIGHT WEST WINDS.

STAYED CLOSE TO AVN GUIDANCE TEMPERATURES FOR HIGHS AND LOWS.

.DLH...NONE.

KFM

Nearby

Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.